Colorado, 2005

Heavy Rain in Colorado, August 16, 2005

August 16, 2005 · NWS GJT · 1 event in 1 county or zone

Heavy rainfall and pea-sized hail accumulations up to 4 inches deep resulted in street flooding. 55 of an inch of precipitation fell 5 miles south of Durango within a 30 minute period.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Heavy rainfall and pea-sized hail accumulations up to 4 inches deep resulted in street flooding. 0.55 of an inch of precipitation fell 5 miles south of Durango within a 30 minute period.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 16, 1:00 PM MST, 45 minutes earlier.

Area forecast discussion, Aug 16, 1:00 PM MST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
200 PM MDT TUE AUG 16 2005

.SHORT TERM (TONIGHT THROUGH THURSDAY)...
CURRENTLY: THIS MORNING A PASSING COMMA SHAPED DISTURBANCE BROUGHT
WIDESPREAD PRECIP WITH UP TO AN INCH OF RAINFALL IN THE
ROAN/TAVAPUTS AND NORTH AND EAST OF DURANGO. SOME STRONG STORMS ARE
POSSIBLE THIS LATE AFTERNOON AND EVENING WITH VERTICAL SPEED
SHEAR...DEEP MOISTURE AND MARGINAL INSTABILITY IN PLACE AND TWO
DISTURBANCES FROM THE SOUTH AND WEST PROVIDING LIFT.

TONIGHT: 70KT JET STREAK PUSHING NE FROM THE FOUR CORNERS
WITH AN ASSOCIATED VORT MAX PASSING ACROSS NW COLORADO. THE SOUTHERN
ZONES WILL LOSE MUCH CONVECTIVE POTENTIAL AFTER SUNSET BUT THE
NORTH COULD REMAIN ACTIVE THROUGH THE NIGHT. THIS EVENING...HAIL AND
STRONG OUTFLOW WINDS THREATEN SEVERE WEATHER. AND WITH PRECIP WATER
AT 180% OF NORMAL...FLASH FLOODING IS A THREAT.

WEDNESDAY: NORTHERN SHOWERS AND ISOLATED STORMS SHOULD END SOON
AFTER SUNRISE WITH SUBSIDENCE STRENGTHENING THROUGH THE AFTERNOON...
AND SOME DRYING ACROSS THE SOUTH.

WEDNESDAY NIGHT: WEAK RIDGING WILL LIMIT CONVECTION MAINLY NORTH OF
THE JET STREAK STRETCHED SW-NE ACROSS THE FORECAST AREA.

THURSDAY: A STRONG OPEN WAVE IS WORKING THRU THE NORTHERN ROCKIES
PROVIDING SOME FORCING ACROSS THE NORTHERN MOST ZONES. SOME
DISAGREEMENT ABOUT HOW MUCH SUBTROPICAL MOISTURE GETS PULLED INTO
THE FOUR-CORNERS REGION. WE WENT CLOSER TO THE WETTER NAM AND ADDED
A MENTION OF STORMS TO THE SOUTHERN MTNS AND FOUR-CORNER VALLEYS.
RAMEY

.LONG TERM (THURSDAY NIGHT THROUGH TUESDAY)...MEDIUM RANGE MODELS
STILL HAVING DIFFICULTLY WITH HEMISPHERIC PATTERN AS RUN TO RUN
AND MODEL TO MODEL CONSISTENCY CONTINUE TO SUFFER. BUT GENERAL
PATTERN APPEARS AS FOLLOWS:

A TROF WILL BE SPLIT OVER THE WEST THURSDAY NIGHT WITH THE MAIN
ENERGY TO OUR NORTH. THE WEAKER SOUTHERN BRANCH WILL BE OVER THE GRT
BASIN. AN INCREASE IN DYNAMICS DUE TO THE PROXIMITY OF THE TROF AND
MODERATE MSTR WILL KEEP A FEW SHOWERS OR TSTMS GOING AFTER MIDNIGHT.
HIGH PRESSURE WILL BEGIN TO BUILD OVER THE REGION FRIDAY WITH A
DECREASE IN FORCING AND MSTR...HOWEVER RESIDUAL LOW LEVEL MSTR WILL
BE ADEQUATE TO SPARK ISOLATED MTN SHOWERS. HIGH PRESSURE AMPLIFIES
OVER THE GRT BASIN SATURDAY AND SUNDAY. THIS WILL BRING DRIER AIR THE
THE AREA LIMITING CONVECTION MAINLY TO THE SOUTHERN MTNS WHERE
MOISTURE POOL WILL BE A LITTLE DEEPER. BY MONDAY/TUESDAY A WEEK TROF
FORMS TO OUR WEST PROVIDING A SOUTHWESTERLY FLOW ALOFT WITH A GENERAL
INCREASE IN DYNAMICS AND MOISTURE.

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.

&&

JOE/MC
Hazardous weather outlook, Aug 16, 5:01 AM MST, 8 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
601 AM MDT TUE AUG 16 2005

COZ001>014-017>023-UTZ022>025-027>029-171200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
601 AM MDT TUE AUG 16 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND
EASTERN UTAH.

.DAY ONE...TODAY AND TONIGHT...

SHOWERS AND THUNDERSTORMS WILL OCCUR TODAY. STRONG GUSTY WINDS...
SMALL HAIL...AND LOCALLY HEAVY RAIN WILL ACCOMPANY SOME OF THE
STORMS. RUNOFF FROM HEAVY RAIN MAY CAUSE FLOODING OF SMALL CREEKS
AND STREAMS...AND LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS WEDNESDAY THROUGH
FRIDAY...AND A CHANCE OF MOUNTAIN THUNDERSTORMS SATURDAY THROUGH
MONDAY. LOCALLY HEAVY RAIN...GUSTY WINDS...AND SMALL HAIL MAY
ACCOMPANY THE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER...INCLUDING
RAINFALL AMOUNTS AND ANY FLOODING.

TAL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, La Plata

When
August 16, 1:45 PM MST to 2:15 PM MST
Where
La Plata County, 5 mi S of Durango
Reported by
TRAINED SPOTTER
Coordinates
37.287, -107.843 (the zone’s center; the record gives no point)

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2005Every state in 2005This day in weather historyWarnings in Colorado, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5471569.